Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 82, NWS Columbia, SC

August 14, 2001Aiken County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 14, 2001, 7:16 PM EDT for Aiken County, Orangeburg County, South Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 14, 2001, 7:16 PM EDT (23:16 UTC)
Expired
Aug 14, 2001, 7:45 PM EDT
In force
29 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Aiken County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 37 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
805 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

521 
WUUS52 KCAE 142317
SVRCAE
SCC003-075-142345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
716 PM EDT TUE AUG 14 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    NORTHEAST AIKEN COUNTY IN CENTRAL SOUTH CAROLINA                 
    NORTHWESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 745 PM EDT.

* AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WOODFORD...OR ABOUT 22 MILES SOUTH OF
  LEXINGTON...MOVING SOUTH AT 10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    NORTH.
    SALLEY.
    LIVINGSTON.
    NEESES.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.

LAT...LON 3376 8112 3368 8140 3342 8123 3349 8098

AWP/TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:19 PM EDT, 4 hours 57 minutes earlier.

Area forecast discussion, Aug 14, 2:19 PM EDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
219 PM EDT TUE AUG 14 2001

WATER VAPOR IMAGERY SHOWS DRYING MOVING INTO THE FORECAST AREA FROM
THE NORTHWEST. THIS DRYING SHOULD OVERSPREAD THE FORECAST AREA LATE
THIS AFTERNOON OR THIS EVENING AND BRING AN END TO THE SCATTERED
TSTMS THAT HAVE DEVELOPED ALONG THE SURFACE TROUGH THAT CURRENTLY
EXTENDS THROUGH THE SOUTHEAST PART OF THE FORECAST AREA. THE SURFACE
TROUGH SHOULD MOVE SOUTHEAST OF THE AREA THIS EVENING. RIDGING
SHOULD THEN DOMINATE LATE TONIGHT THROUGH THURSDAY. BUFKIT SHOWS
MID-LEVEL CAPPING BOTH WEDNESDAY AND THURSDAY. PLAN TO USE THE
FWC/FAN TEMPERATURES AND POPS.

EXTENDED...PLAN TO USE THE MEX GUIDANCE AND FORECAST CHANCE POPS
EACH DAY. THE MRF HAS BEEN CONSISTENT IN SHOWING AN INCREASE IN
MOISTURE AS A COLD FRONT APPROACHES FRIDAY. THIS FRONT IS FORECAST
TO STALL ACROSS THE AREA SATURDAY. THE MRF AND ECMWF KEEP THE H5
TROUGH AXIS WEST OF THE FORECAST AREA THROUGH THE EXTENDED PERIOD.

FCSTID = 5
CAE   69  91  69  93 /  10   0   0  10
AGS   69  91  69  95 /  20   0   0  10
SSC   69  91  69  93 /  20   0   0  10
OGB   69  91  69  93 /  20   0   0  10

.CAE...
GA...NONE.
SC...NONE.

RJL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:01 PM EDTSevere Thunderstorm WarningCAELexington29 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.